FDA warns of fatal risks from mixing opioids and sedatives
Health officials are warnings doctors and patients about the potentially fatal consequences of mixing prescription painkillers and popular sedatives like Valium and Xanax, which can lead to breathing problems, coma and death.
The Food and Drug Administration said it will add a boxed warning — the strongest type — to more than 400 medications, including opioid painkillers, opioid-containing cough medicines and benzodiazepines, which are used to treat anxiety, insomnia and other psychological conditions.
Painkillers and sedatives are among the most commonly-prescribed medications in the U.S., but both drug types slow users' heart rate and breathing, which can lead to dangerous drug interactions.
FDA officials said the number of opioid patients receiving sedatives increased by 41 percent, or roughly 2.5 million patients, between 2002 and 2014.
Related StoriesU.S. Senate passes bill to fight opioid abuse
Combating addiction in the Valley
The danger of opioids
FDA head talks opioid addiction in hard-hit West Virginia
Valley doctors see increase in addicted babies
Valley emergency crews dealing with increase in overdoses
Use 'best practices' to reduce painkiller drug abuse, says WVa. AG
WVa. leaders get specific on painkiller drug abuse reduction
West Virginia launches effort to tackle opioid use in high school sports
UPDATE: City of Huntington holds news conference on wave of overdoses